New York, 2015

Flash Flooding in New York, August 15, 2015

August 15, 2015 · NWS BUF · 3 events in 1 county or zone

Thunderstorms developed and tracked along a stalled frontal boundary across Niagara and northern Erie counties. The slow moving thunderstorms produced intense rainfall with reports of five to eight inches in just a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed and tracked along a stalled frontal boundary across Niagara and northern Erie counties. The slow moving thunderstorms produced intense rainfall with reports of five to eight inches in just a couple of hours. Numerous roads were inundated and closed as storm sewers were just not able to keep up with the rainfall rates. Some of the main roads closed included: Maple Road, Niagara Falls Blvd, and Sheridan Drive. Secondary roads, too numerous to mention, were also flooded. In East Amherst, streets were flooded and people had to be rescued from vehicles trapped in flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 14, 9:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 14, 9:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1040 PM EDT FRI AUG 14 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE EASTERN GREAT LAKES REGION
TONIGHT AND TOMORROW. SUNNY AND HOT WEATHER WILL THEN PREVAIL ON
SUNDAY. THE LATE SUMMER HEAT WILL PERSIST THROUGH THE EARLY PART OF
NEXT WEEK WITH SHOWERS AND THUNDERSTORMS RETURNING AS A SERIES OF
DISTURBANCES CROSS THE NORTHERN UNITED STATES.

&&

.NEAR TERM /THROUGH SATURDAY/...
AN UPPER LEVEL SHORTWAVE SEEN ON
WATER VAPOR IMAGERY THIS EVENING OVER GEORGIAN BAY WILL SLOWLY
ADVANCE EASTWARD ACROSS SOUTHERN ONTARIO CANADA THROUGH THE COURSE
OF THE NIGHT. SURFACE ANALYSIS THIS LATE EVENING DISPLAYS AN AREA OF
UPPER 60S TO NEAR 70F DEWPOINTS STRETCHING FROM NEAR OTTAWA CANADA
THROUGH TORONTO AND TOWARDS SE MICHIGAN AND NORTHERN ILL/IN. THIS
MOISTURE IS AHEAD OF A WEAK COLD FRONT THAT IS ACROSS THE NORTHERN
GREAT LAKES.

THUNDERSTORMS HAVE AGAIN DEVELOP THIS EVENING...FEEDING OFF THE
MOIST LOWER LEVELS AND LIFT AHEAD OF THE SHORTWAVE. A BOUNDARY FROM
EARLIER THUNDERSTORMS OVER LAKE ONTARIO MAY BE THE FOCUS THIS LATE
EVENING FOR THE SECOND ROUND OF THUNDERSTORMS. IR SATELLITE IMAGERY
CONTINUES TO SHOW COOLING CLOUD TOPS AND EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM THROUGH THE EVENING HOURS. THE
BULK OF THE ACTIVITY WILL BE NEAR THE LAKE ONTARIO SHORELINE AND
OVER THE LAKE.

LATER IN THE NIGHT ACTIVITY MAY FOCUS UPON SW NYS WHERE SI'S REMAIN
BELOW ZERO C THROUGH THE NIGHT.  DEWPOINTS WILL NOT BUDGE TOO MUCH
WITH 60F+ REMAINING THROUGH THE OVERNIGHT...AND IN THE MID TO UPPER
60S NEAR THE LAKES.

THE UPPER LEVEL TROUGH WILL CONTINUE ITS TRACK ACROSS THE SAINT
LAWRENCE VALLEY AND INTO NEW ENGLAND ON SATURDAY. GIVEN POOR MODEL
HANDLING OF THE SYSTEM THUS FAR...DETAILS ARE A LITTLE DIFFICULT TO
COME BY...BUT SUFFICE IT TO SAY THAT WITH THE TROUGH SWINGING ACROSS
THE REGION...WE SHOULD SEE SHOWERS AND SCATTERED THUNDERSTORMS BREAK
OUT ONCE MORE ACROSS PORTIONS OF WESTERN AND NORTH-CENTRAL NEW YORK.

THE HIGHER POPS WILL BE FOCUSED MORE ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA AS THE TROUGH WILL LIKELY BE ON TOP OF
THE AREA TOMORROW...BUT A FEW SHOWERS OR ISOLATED THUNDERSTORMS
CANNOT BE DEFINITIVELY RULED OUT ANYWHERE. 850MB TEMPS RUNNING AROUND
+15C WILL TRANSLATE TO HIGHS IN THE LOWER 80S PLUS OR MINUS A COUPLE
OF DEGREES DEPENDING ON THE LOCATION OF THE AFOREMENTIONED
CONVECTION AND ASSOCIATED CLOUD COVER.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
ANY SCATTERED SHOWERS OR STORMS WILL QUICKLY END SATURDAY EVENING AS
THE TROUGH AND DEEPER MOISTURE PUSH EAST AND THE BOUNDARY LAYER
STABILIZES WITH SUNSET. SKIES WILL CLEAR OVERNIGHT...BUT VERY LITTLE
AIRMASS CHANGE WILL TAKE PLACE BEHIND THE TROUGH. THIS WILL KEEP
LOWS ON THE MILD SIDE WITH UPPER 60S ON THE LAKE PLAINS AND LOWER
60S ACROSS THE INTERIOR SOUTHERN TIER AND TUG HILL REGION.

DRY WEATHER RETURNS ON SUNDAY AS HIGH PRESSURE SETS UP FROM THE OHIO
VALLEY INTO THE MID ATLANTIC. SUBSIDENCE AND DRYING ASSOCIATED WITH
THE RIDGING WILL PROMOTE MOSTLY SUNNY SKIES WITH LITTLE MORE THAN A
FEW DIURNAL CUMULUS INLAND FROM THE LAKES AND PASSING/THIN CIRRUS.
850MB TEMPS RISE TO AROUND +18C BY THE END OF THE DAY. THIS WILL
SUPPORT HIGHS IN THE MID TO  UPPER 80S ACROSS LOWER ELEVATIONS
INLAND FROM THE LAKES. SOUTHWEST FLOW WILL KEEP AREAS NORTHEAST OF
LAKES ERIE AND ONTARIO JUST A LITTLE COOLER...INCLUDING METRO
BUFFALO AND WATERTOWN.

THE DRY WEATHER WILL CONTINUE INTO SUNDAY NIGHT AS HIGH PRESSURE
REMAINS IN PLACE FROM THE OHIO VALLEY TO THE MID ATLANTIC. SOUTHWEST
FLOW AROUND THE PERIPHERY OF THE HIGH WILL SUPPORT A WARM AND MUGGY
NIGHT WITH LOWS IN THE LOWER 70S ON THE LAKE PLAINS AND MID 60S
ACROSS THE INTERIOR SOUTHERN TIER AND TUG HILL REGION.

MUCH OF MONDAY WILL BE DRY AND WARM...BUT THERE WILL AN INCREASE IN
CLOUD COVER AS THE DAY PROGRESSES. A CLOSED LOW OVER THE LOWER OHIO
VALLEY WILL EJECT A LOBE OF VORTICITY...TIMED JUST RIGHT TO BRING
INCREASING CLOUDS AND A CHANCE OF LATE DAY AND EVENING SHOWERS AND
THUNDERSTORMS. HIGH TEMPERATURES ON MONDAY WILL BE A COPY OF
SUNDAY...WITH MID TO UPPER 80S. THE CHANCE OF PRECIPITATION WILL
LAST THROUGH THE NIGHT ON MONDAY NIGHT AS A WEAK SURFACE TROUGH AND
LOW LEVEL CONVERGENCE REMAINS OVER THE REGION. OVERNIGHT LOWS WILL BE
IN THE MID TO UPPER 60S...SO CONDITIONS WILL REMAIN RATHER MUGGY
THROUGH THE NIGHT AS WELL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BERMUDA RIDGE ALONG THE MID ATLANTIC TO SOUTHEAST COAST AND LOW
PRESSURE TROFFING ACROSS THE MID CONTINENT WILL MAINTAIN A WARM AND
HUMID SOUTHWESTERLY FLOW ACROSS THE REGION FOR THE REST OF THE WEEK.
A SMALL CUTOFF LOW OVER THE LOWER OHIO RIVER VALLEY WILL OPEN UP AND
BECOME ENTRAINED INTO THE UPPER FLOW ACROSS THE EASTERN GREAT LAKES
AND NORTHEASTERN STATES. THIS WILL BRING BACK UNSETTLED CONDITIONS
WITH CHANCES OF PRECIP ACROSS THE REGION ON TUESDAY AND WEDNESDAY...
AND A BETTER CHANCE OF ORGANIZED CONVECTION ON THURSDAY AS A COLD
FRONT CROSSES THE REGION. GFS BRINGS A GRAZING SHOT OF COOLER AIR AT
THE WEEKEND WHEREAS ECMWF SAGS THE FRONT ACROSS THE REGION WITHOUT
MUCH COOLING. THE WEEK WILL BE GENERALLY ABOVE AVERAGE WITH HIGHS IN
THE 80S...MID TO UPPER 80S ON WEDNESDAY...AND MUCH MILDER THAN
CLIMATOLOGY AT NIGHT WITH LOWS IN THE LOWER TO MID 60S...EVEN LOW
70S ON WEDNESDAY NIGHT.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
AT 00Z VFR FLIGHT
CONDITIONS WERE FOUND ACROSS THE REGION. WILL PLACE SHRA IN THE KJHW
TERMINAL WHERE SHOWERS AND PERHAPS A THUNDERSTORM WILL BE POSSIBLE
THROUGH THE OVERNIGHT PERIOD. OTHERWISE CONFIDENCE FOR SHOWERS AND
THUNDERSTORMS IS LOW AND WILL ONLY PLACE VCSH IN THE TAFS. AS
TEMPERATURES COOL TO NEAR THE DEWPOINTS OVERNIGHT THERE MAY BE SOME
PATCHES OF FOG FORMING ACROSS THE HILLS OF SW NYS AND WILL LOWER THE
VSBYS IN THE KJHW TAF DOWN TO IFR. OTHERWISE WHILE SOME MVFR VSBYS
CANNOT BE RULED OUT OVERNIGHT...WILL CONTINUE WITH THE VFR FLIGHT
CONDITIONS.

TOMORROW AGAIN EXPECT SOME SHOWERS AND THUNDERSTORMS TO
FORM...BRINGING LOCALIZED IFR VSBYS WITHIN RAINFALL. OTHERWISE VFR
FLIGHT CONDITIONS WILL PREVAIL.

OUTLOOK...
SATURDAY NIGHT...MAINLY VFR WITH A CHANCE OF -SHRA/TSRA IN THE EARLY EVENING.
SUNDAY AND SUNDAY NIGHT...VFR.
MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
TUESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS.
WEDNESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WINDS CONTINUE TO DIMINISH ON THE EASTERN GREAT LAKES
THIS EVENING WITH WAVES AROUND 4 FEET ON LAKE ERIE EXPECTED TO
CONTINUE TO FALL THROUGH THE OVERNIGHT HOURS. THIS WILL ALLOW FOR
THE SMALL CRAFT ADVISORIES ON LAKE ERIE TO EXPIRE AT 9PM.

TODAY'S SMALL CRAFT ADVISORY SHOULD BE THE LAST ONE WE WILL SEE FOR
THE NEXT SEVERAL DAYS AS BROAD RIDGING WILL RETURN TO THE NORTHEAST
AND LOWER GREAT LAKES WITH OCCASIONAL UPPER LEVEL DISTURBANCES
BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE LAKE WATERS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS/WOOD
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...THOMAS
MARINE...THOMAS/WOOD
Hazardous weather outlook, Aug 14, 4:06 AM EST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT FRI AUG 14 2015

NYZ001>008-010>014-019>021-085-150915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 14, 10:04 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1104 PM EDT FRI AUG 14 2015

NYZ002-003-150345-
ORLEANS-MONROE-
1104 PM EDT FRI AUG 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE AND
NORTHEASTERN ORLEANS COUNTIES...

AT 1104 PM EDT...A STRONG THUNDERSTORM WAS NEAR HAMLIN BEACH STATE
PARK...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...BROCKPORT...HILTON...BRIGHTON...GATES-NORTH
GATES...HAMLIN BEACH STATE PARK...SPENCERPORT...HOLLEY AND KENDALL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4337 7796 4335 7787 4334 7776 4333 7772
      4332 7771 4332 7773 4331 7771 4331 7769
      4327 7762 4310 7766 4325 7815 4338 7812
TIME...MOT...LOC 0304Z 278DEG 18KT 4334 7803

CHURCH

The radar

The Buffalo radar (KBUF), 13 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
August 15, 12:30 AM EST to 4:00 AM EST
Where
Erie County, 2.36 mi NNW of Willow Ridge Estates to 1.94 mi NNW of Getzville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.050, -78.823

Flash Flood, Erie

When
August 15, 2:17 AM EST to 5:30 AM EST
Where
Erie County, 1.34 mi NW of Buffalo to 1.15 mi NNW of Buffalo
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.931, -78.871

Flash Flood, Erie

When
August 15, 3:15 AM EST to 5:30 AM EST
Where
Erie County, 1.39 mi ESE of Williamsville to 0.94 mi S of Eggertsville
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
42.942, -78.705

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600411, 600410, 600412.